Montana, 2017High Wind in Montana, June 22, 2017
June 22, 2017 · NWS GGW · 3 events in 3 counties and zones
A low pressure trough pushed across eastern Montana, bringing strong gusty winds to the area for much of the afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough pushed across eastern Montana, bringing strong gusty winds to the area for much of the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 22, 8:49 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 22, 8:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
949 AM MDT Thu Jun 22 2017
.SHORT TERM...for northeast Montana...today through Sat...
Update: Minor updates this morning to change cloud cover slightly
and to mention near critical fire weather concerns this afternoon
early evening for Fire Weather Zones 137 and 122. Also the threat
of windy conditions across Fort Peck Lake continues this afternoon
and evening. TC
Previous Discussion...Cold front passage overnight has brought
some showers and gusty winds to the region. Winds have mostly
diminished and showers sliding into North Dakota early this
morning.
Upper low over central Canada expected to send a second push of
cooler air south of the border today. The cold air advection will
produce good mixing for some 40-50kt 700mb winds during the late
morning and early afternoon. A band of moisture follows behind the
CAA for the potential for a few showers in the late afternoon and
evening. Even without showers, the moisture should bring clouds
and a rise in relative humidity to alleviate some of the fire
weather concerns.
High pressure pushes into central Montana tonight with enough
pressure gradient to bring winds up across the eastern zones on
Friday. Upper trof digging into the upper Midwest will keep
temperatures below average into Saturday even as surface high
moves east. Ebert
.LONG TERM...Sat night through Thu...
Saturday night through Tuesday morning will be dominated by a
strong upper-level ridge of high pressure, which is expected to
keep all precipitation away from NE Montana and and daytime temperatures
well into the upper 80s.
Tuesday and beyond: Even though there is significant model
disagreement there seems to be a change in the weather pattern in
the form of a low pressure trough descending through the Canadian
Rockies and pushing a cold front through our region. This far out,
best guess includes slight chances for scattered rain showers
through mid week next week.
BMickelson
&&
.AVIATION...
Synopsis: With the upper-level low pressure center over the
central Canadian Prairie, a small-scale weather disturbance and
low pressure trough is forecasts to push through NE Montana late
today bringing another round of rain showers...late afternoon
through midnight...then diminishing after midnight. This will
also allow strong winds to mix down to the surface, especially in
and around showers.
Flight conditions: Mainly VFR with some late afternoon and evening
rain showers possible impacting the TAF sites with some brief MVFR
conditions.
Winds: NW winds 10 to 15 kts gusts up to 25 kts, then increasing
to 15-20kts gusts up to 35 kts during the afternoon and early
evening. Crosswind concerns will be heightened. Winds are forecast
to decrease overnight into the NW 10-15 kts range.
TC/BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
Hazardous weather outlook, Jun 22, 2:11 AM MST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
311 AM MDT Thu Jun 22 2017
MTZ016>027-059>062-230915-
Central and Southeast Phillips-Central and Southern Valley-Daniels-
Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-Richland-
Dawson-Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Northern Valley-Eastern Roosevelt-
311 AM MDT Thu Jun 22 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
* Hazard: Lake Wind Advisory for Fort Peck Lake.
* Timing: From mid morning through this evening.
* Wind: Northwest 20 to 35 mph with gusts up to 45 mph.
* Impacts: Gusty winds will blow around unsecured objects. Winds
will also make open waters of area lakes rough and hazardous,
and may result in high waves which may tip or swamp smaller
craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
High Wind, Sheridan
- When
- June 22, 11:00 AM MST to 1:50 PM MST
- Where
- Sheridan forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
The MT DOT site near Comertown measured sustained winds of over 40 mph for nearly 3 hours, along with periodic gusts of 58 mph between approximately 1:00 PM and 1:20 PM MST. The first gust to 58 mph occurred at 12:59 PM MST.
High Wind, Northern Valley
- When
- June 22, 12:44 PM MST
- Where
- Northern Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A 58 mph wind gust was measured at the Bluff Creek (BLUM8) RAWS site.
High Wind, Central and Southern Valley
- When
- June 22, 1:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A 58 mph wind gust was measured at the Saint Marie MARCO Site (07MT).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695189, 696251, 696249.